Spike in Overdoses Raises Alarm
Prince George, B.C.-In just three days, there have been a dozen serious drug overdoses in Prince George and it has Northern Health and the RCMP sounding the alarm.
“We are disturbed to see this spike in overdoses in recent days,” said Northern Health Medical Health Officer Dr. Andrew Gray. “Also concerning is that these cases have required higher-than-normal amounts of naloxone to reverse the overdose effects. This may mean an unusually toxic or unpredictable batch of drugs is currently in circulation.”
Testing is underway to determine the type of substance involved in these cases.
Fortunately, none of the recent overdose patients has resulted in loss of life, but most of the patients required prolonged stays in the emergency department and high doses of naloxone in order to recover safely.
“There is no safe way to use street drugs, and the potential for unknown and possibly lethal ingredients always exists,” says Cpl. Craig Douglass of the Prince George RCMP. “Officers will be warning known drug users in our community and we encourage the public to call 9-1-1 if you suspect someone has overdosed, even if Naloxone has already been administered.”
Public Health officials’ advice to reduce the risk of overdose and death from overdose:
- Don’t use alone; have a naloxone kit handy and ensure the people with you know how to use it
- Start with a small amount
- Mixing substances, including alcohol, increases risk of overdose
- Use where help is easily available (e.g. around other people)
- Use less. If you took a break, were in detox/treatment or jail, or are new to use, your tolerance is lower
- If you have ever experienced an overdose be aware that you are more likely to overdose again
- Make a plan/know how to respond in case of an overdose
NH is currently distributing and providing training on the use of take-home Naloxone kits for vulnerable populations and their close contacts. More information on where to find a Naloxone kit is available at www.towardtheheart.com